And how do you know if they're working or not, is it normal to have these negative side effects like the brain zaps waking up three times a night and just feeling emotionally numb?
I just don't ever remember having the side effects like this while starting Lexapro, maybe SSRIs work for me ... but it is so hard to be positive when you are depressed
Personally I've never used either, but from what I've read the brain zaps are typically experienced when coming off
of a SSRI or SNRI. Welbutrin is classified as an 'atypical' antidepressant, so it is possible that it does not boost serotonin levels the way that Lexapro did. So your serotonin levels are going down or returning to their pre-Lexapro levels, or possibly lower.
A simple Wiki query on Lexapro provides the following quote: Escitalopram discontinuation, particularly abruptly, may cause certain withdrawal symptoms such as "electric shock" sensations (also known as "brain shivers" or "brain zaps"), dizziness, acute depressions and irritability, as well as heightened senses of akathisia (a movement disorder characterized by a feeling of inner restlessness and a compelling need to be in constant motion).
So your brain zaps could likely just be because you are no longer taking Lexapro and will eventually diminish or disappear.
The feeling of "emotional numbness" is a topic that I have at times been at odds with others here regarding antidepressants. When I started taking Effexor it was effective at making me less sad, but also reduced feelings of elation or joy. I still feel happy, but do not have the swings up and down that I used to experience. I would call it "more stable", though it could be characterized as less sensitive
In speaking with caregivers for cancer patients, they often refer to their loved one's emotional state as "numb". Using that term in particular comes up often... "emotionally numb".